Toxic myopathies can be caused by many drugs and toxins. Cholesterol lowering medications, particularly the “statins”, may be the most commonly prescribed drugs that can cause a toxic myopathy. Symptoms of weakness and pain often develop over a short period of time. Usually, patients with toxic myopathies improve rapidly once the offending medication is stopped. Occasionally, however, patients who start out with a toxic myopathy may develop prolonged symptoms.
Men and women of all ages may develop a toxic myopathy.
- The gradual onset of weakness over weeks or months, often after starting a new medication
- Difficulty rising from a low-seated chair or combing one’s hair
- Torso or “core” weakness
- Difficulty swallowing (dysphagia)
- Muscle pain
- Your doctor will ask for a complete medical history and will perform a thorough physical examination.
- Blood work will be obtained.
- Electromyography (EMG) and nerve conduction tests may be performed.
- Magenetic resonance imaging (MRI) of affected muscle may be requested.
- After the doctor sees you and reviews the results of your testing, we may recommend that you stop taking one or more medications. In some cases, a muscle biopsy may be required to confirm the diagnosis of a toxic myopathy. This is a minor procedure that can be performed by a doctor at the Johns Hopkins Myositis Center.
Receive the Latest News from Johns Hopkins Rheumatology
Join our mailing list to receive the latest news and updates from Johns Hopkins Rheumatology.